Alert archive / New York / Small Craft Advisories in 2023

Small Craft Advisory 84, NWS Buffalo, NY

September 13, 2023

NWS Buffalo, NY issued this small craft advisory at Sep 13, 2023, 10:24 AM EDT. It took effect at Sep 13, 2023, 2:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2023, 10:24 AM EDT (14:24 UTC)
In effect from
Sep 13, 2023, 2:00 PM EDT
Expired
Sep 13, 2023, 10:25 PM EDT
In force
8 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

117 
WHUS71 KBUF 131424
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1024 AM EDT Wed Sep 13 2023

LOZ043>045-132230-
/O.NEW.KBUF.SC.Y.0084.230913T1800Z-230914T0600Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
1024 AM EDT Wed Sep 13 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
2 AM EDT THURSDAY...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to the Saint Lawrence River.

* WHEN...From 2 PM this afternoon to 2 AM EDT Thursday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
2 follow-up statements
143 
WHUS71 KBUF 131852
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
252 PM EDT Wed Sep 13 2023

LOZ043>045-140300-
/O.CON.KBUF.SC.Y.0084.000000T0000Z-230914T0600Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
252 PM EDT Wed Sep 13 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
THURSDAY...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to the Saint Lawrence River.

* WHEN...Until 2 AM EDT Thursday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
581 
WHUS71 KBUF 140225
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1025 PM EDT Wed Sep 13 2023

LOZ043>045-140330-
/O.CAN.KBUF.SC.Y.0084.000000T0000Z-230914T0600Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
1025 PM EDT Wed Sep 13 2023

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have dropped below small craft advisory criteria.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 13, 6:53 AM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Sep 13, 6:53 AM EDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
653 AM EDT Wed Sep 13 2023

.SYNOPSIS...
A slow moving cold front will finish crossing the area this morning
while continuing to generate some showers. A very cool airmass will
then follow in its wake into Friday, while a large area of Canadian
high pressure will offer mainly fair dry weather. The exception will
be southeast of the lakes where there will likely be some lake
effect rain showers. While Hurricane Lee will be chugging up the
coast this weekend, we will be enjoying dry weather with a
moderation in temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
Deep mid/upper level trough across the Upper Great Lakes will pivot
to Quebec and the eastern Great Lakes through tonight. At the
surface, main cold frontal boundary exiting the region early this
morning followed right behind by a reinforcing boundary. The
exiting of the main cold front will allow the associated showers
to taper off as the main area of showers shifts into eastern
New York. Incoming drier air aloft has fizzled earlier lake
effect response off Lake Erie. Off Lake Ontario, expect lake
effect showers to develop across the southeast portion of the
lake from Wayne to Oswego County this morning then also fall
apart toward mid day as drier air reaches there. Cold advection
and plenty of cloud cover will keep temperatures today on the
cool side with most highs only in the lower to mid 60s.

Tonight, the mid/upper level trough axis will cross the eastern
Great Lakes, introducing a more favorable environment for lake
effect again with growing lake induced equilibrium levels, added
synoptic scale ascent and moisture. Expect lake effect showers off
Lake Erie to focus across the western Southern Tier. Off Lake
Ontario, lake effect showers will be found from the Monroe County
shoreline eastward to Oswego County from mid to late evening through
Thursday morning.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
Following the passage of the upper trough axis...heights and temps
aloft will begin to slowly rebound on Thursday...while surface-based
ridging and drier air builds into the region from the central Great
Lakes. Coupled with increasing diurnal effects...this will help to
break up the limited lake response from west to east as we push
through the day. Expect any leftover isolated lake effect showers
southeast of Lake Erie to fall apart rather quickly Thursday
morning...with scattered showers southeast of Lake Ontario then
following suit Thursday afternoon. Otherwise we can expect a dry day
with increasing amounts of sunshine...with tranquil weather then
following areawide for Thursday night as the surface ridge makes
further inroads into our region. With respect to temperatures...850
mb T's of +3C to +6C should support highs mostly in the lower-mid
60s Thursday...though the higher terrain of the Southern Tier and
Tug Hill/western Adirondack foothills will likely see temps
remaining confined to the upper 50s. Mainly clear skies/light winds
and the lingering cool/dry airmass will then allow lows to range
through the 40s Thursday night...when a few of the coldest Southern
Tier valleys could even reach the upper 30s.

Fair dry weather will then dominate our region through the remainder
of this period...as we'll be firmly ensconced within a region of
compensating deep-layer ridging and subsidence between extratropical-
transitioning Lee as it tracks to eastern New England/Atlantic
Canada...and the next upper level trough pivoting into the central
Great Lakes. At the same time gradual warming of our airmass will
support a measured day-to-day warming trend...with temperatures
recovering to typical mid-September levels (highs in the upper
60s/lower 70s and lows in the upper 40s to lower 50s) by Saturday/
Saturday night.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
The ridging that graced our region with fine mid-September weather
Friday and Saturday will gradually break down on Sunday as the
aforementioned upper level trough makes further southeastward
progress. This will result in a general west-east increase in cloud
cover through the day...with some widely scattered to scattered
showers becoming possible across western New York during the
afternoon. Otherwise high temps will be very similar to those of
Saturday...with most locations again seeing readings peak in the
upper 60s to lower 70s.

More general shower chances can then be expected Sunday night and
Monday as the axis of the upper level trough pivots across our
region...with lingering broader troughing and attendant cooler air
aloft then allowing at least some potential for these (as well as
some lake effect showers) to continue through Monday night and
Tuesday. Meanwhile...temperatures will also pull back a few degrees
from those seen over the weekend.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
A surface cold front will finish crossing the region this morning.
Showers will exit the eastern Lake Ontario region (including KART)
with the front this morning. Some lake effect showers will develop
southeast of the lakes today, but will likely have little impact
on the terminals.

Widespread MVFR CIGS this morning, with IFR across the higher
terrain of the Southern Tier and much of Central NY and the eastern
Lake Ontario region. The lower CIGS will gradually improve by
this afternoon to VFR for lower elevations and MVFR for higher
terrain.

Outlook...

Thursday...VFR/MVFR with a chance of lake effect showers in the
morning east of the lakes.
Friday and Saturday...VFR.
Sunday...Mainly VFR with a chance of showers late.

&&

.MARINE...
Moderate west to northwest breezes expected through tonight will
generate choppy conditions on much of Lake Ontario, with waves
approaching small craft advisory levels over the eastern half of the
lake. A shorter fetch on Lake Erie will result in less wave action.

As high pressure moves into the Lower Great Lakes later Thursday and
Thursday night, winds and waves will subside.

Cooler air aloft will produce favorable conditions for waterspouts
on both lakes at times through Thursday morning. Waterspouts are
most likely near bands of lake effect showers where low level
convergence is maximized.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH/TMA
NEAR TERM...Hitchcock/TMA
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...Hitchcock/RSH/TMA
MARINE...RSH/TMA
Hazardous weather outlook, Sep 13, 4:46 AM EDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
446 AM EDT Wed Sep 13 2023

NYZ001>008-010>014-019>021-085-140900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
446 AM EDT Wed Sep 13 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-140900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
446 AM EDT Wed Sep 13 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Waterspouts are possible on Lake Erie and Lake Ontario today and
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Waterspouts are possible on Lake Erie and Lake Ontario Thursday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.